Texas, 2016

Hail in Texas, May 8, 2016

May 8, 2016 · NWS OUN · 1 event in 1 county or zone

With the help of an upper low, storms fired along the dryline in western Oklahoma on the 8th, with some of them becoming severe and producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With the help of an upper low, storms fired along the dryline in western Oklahoma on the 8th, with some of them becoming severe and producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:39 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 8, 1:39 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT SUN MAY 8 2016

.DISCUSSION...
MAIN CONCERN CONT TO BE WITH TODAY/MONDAY SEVERE WEATHER.

ELEVATED STORMS CONT TO MOVE OUT OF THE AREA EARLY THIS AFTN AS
AWEAK LEAD SHORTWAVE MOVES THROUGH THE SOUTHERN PLAINS.
STILL ANTICIPATE SEVERE STORMS DEVELOPING THIS AFTN ALONG A
DRYLINE THAT IS EXPECTED TO BE NEAR THE WESTERN BORDER OF
OKLAHOMA. ALTHOUGH SOME MIXED SIGNALS IN THE MODELS AS TO
LOCATION AND NUMBER OF STORMS...MAINLY AS THEY TRY TO FIGURE OUT
LOW LEVEL MOISTURE AND CAPPING INVERSION TEMPS. LATEST THINKING
IS THAT THERE WILL BE MORE STORMS FROM NORTHWEST OKLAHOMA INTO
KANSAS. ISOLATED STORMS STILL APPEAR LIKELY FARTHER SOUTH ACROSS
SOUTHWEST OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL... DAMAGING WINDS AND THE POSSIBILITY OF PRODUCING
TORNADOES.

AS THESE STORMS MOVE TOWARD THE I-35 CORRIDOR THIS
EVENING... ESPECIALLY AS WE LOSE DAYTIME HEATING... THEY WILL
BEGIN TO ENCOUNTER A STRENGTHENING CAP AND ARE EXPECTED TO
WEAKEN. EXACTLY WHERE THAT MAY OCCUR WILL DEPEND ON WHERE/WHEN
THE STORMS DEVELOP AND FAR EAST THEY CAN MAKE IT BEFORE THIS LOSE
OF HEATING.

OVERNIGHT... A COMPLEX OF STORMS WILL MOVE TOWARD SOUTHERN
OKLAHOMA FROM WEST TEXAS AND SOME OF THESE MAY POSE A HAIL/WIND
THREAT. THIS COMPLEX WILL SLOWLY TRANSITIONS INTO SOUTHEAST
OKLAHOMA MONDAY MORNING.

A FINAL SHORTWAVE WILL ROTATE AROUND LARGE UPPER LOW THROUGH
THE SOUTHERN PLAINS ON MONDAY. AS THIS OCCURS THE DRYLINE WILL
MIX FARTHER EAST AND IS EXPECTED TO BE NEAR THE I-35 CORRIDOR BY
MIDDAY MONDAY. ADDITIONAL STORMS WILL LIKELY FORM NEAR AND EAST
OF THE DRYLINE AS WE GO THROUGH THE AFTERNOON HOURS. SOME OF
THESE WILL AGAIN HAVE THE POTENTIAL TO BECOME SEVERE.

WE GET A BREAK FROM THE STORMS ON TUESDAY WITH VERY
WARM CONDITIONS... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS WHERE HIGHS IN THE 90S ARE EXPECTED.

A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA ON WEDNESDAY AS
AN UPPER TROUGH MOVES THROUGH THE CENTRAL/NORTHERN PLAINS.
SHOWERS AND THUNDERSTORMS WILL FORM ALONG THIS FRONT... MAINLY
ACROSS AREA SOUTH AND EAST OF I-44 WEDNESDAY AFTN. THERE COULD BE
ENOUGH INSTABILITY IN THESE AREAS FOR A FEW SEVERE STORMS CAPABLE
OF LARGE HAIL.

ANOTHER SYSTEM WILL BRING RAIN/STORM CHANCES BY LATE THIS WEEK
INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  82  56  89 /  30  30  10   0
HOBART OK         62  86  56  93 /  20  10   0   0
WICHITA FALLS TX  62  88  58  94 /  50  30   0   0
GAGE OK           55  84  51  90 /  20  10   0   0
PONCA CITY OK     64  81  56  88 /  30  50  20   0
DURANT OK         63  80  66  89 /  60  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/30
Hazardous weather outlook, May 8, 10:55 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 8 2016

OKZ004>048-050>052-TXZ083>090-091700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS PARTS OF OKLAHOMA AND ALL
OF WESTERN NORTH TEXAS.

LOCATION...
AN ENHANCED RISK COVERS AN AREA GENERALLY ALONG AND NORTHWEST OF A
LINE FROM HOLLIS TO FREDERICK... TO CHICKASHA... TO YUKON... TO
BRAMAN OKLAHOMA. A SLIGHT RISK IS SOUTH AND EAST OF THE ENHANCED
RISK AND COVERS ALL OF WESTERN NORTH TEXAS AND THAT PART OF
OKLAHOMA WEST OF A LINE FROM ARDMORE TO PAULS VALLEY TO CHANDLER TO
CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL
BE THE MAIN CONCERNS. A FEW TORNADOES WILL ALSO BE POSSIBLE WITH
THE GREATEST POTENTIAL IN THE ENHANCED RISK AREA.

DISCUSSION...
ELEVATED THUNDERSTORMS WILL PERSIST EARLY THIS AFTERNOON. SOME OF
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...
BUT THE RISK OF SEVERE WEATHER EARLY THIS AFTERNOON IS LOW.

ISOLATED TO SCATTERED STRONG TO SEVERE STORMS WILL LIKELY REDEVELOP
LATE THIS AFTERNOON AND TONIGHT NEAR A DRY LINE IN THE FAR EASTERN
TEXAS PANHANDLE OR FAR WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS. INSTABILITY AND WIND SHEAR SHOULD BE SUFFICIENT FOR THESE
STORMS TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
FEW TORNADOES WILL ALSO BE POSSIBLE. STORMS MAY BE MORE NUMEROUS
IN NORTHWEST OKLAHOMA IN THE ENHANCED RISK AREA... BUT EVEN
ISOLATED STORMS FARTHER SOUTH WILL STILL HAVE THE POTENTIAL OF
PRODUCING SIGNIFICANT SEVERE WEATHER.

THE STORMS ARE EXPECTED TO WEAKEN IN THE MID EVENING HOURS AS THEY
MOVE EAST... BUT THE SEVERE WEATHER THREAT COULD PERSIST ALONG THE
INTERSTATE 35 CORRIDOR THIS EVENING BEFORE WEAKENING.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS COULD MOVE INTO PARTS OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATER TONIGHT INTO
MONDAY MORNING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE MONDAY BUT SHIFT
EAST. AN ENHANCED RISK COVERS AN AREA GENERALLY EAST OF A LINE
FROM SEMINOLE AND ADA... TO MADILL OKLAHOMA WITH A SLIGHT RISK
GENERALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE
MONDAY. THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL...
DAMAGING WINDS... AND POSSIBLY A FEW TORNADOES. THE POTENTIAL FOR
STORMS WILL GRADUALLY END FROM WEST TO EAST MONDAY AND MONDAY
EVENING.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS AT
LEAST PARTS OF THE AREA WEDNESDAY INTO THE WEEKEND. STRONG TO
SEVERE STORMS MAY BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 8, 3:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT SUN MAY 8 2016

OKZ022-034>036-082215-
GREER OK-KIOWA OK-JACKSON OK-WASHITA OK-
450 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...NORTHERN
KIOWA...NORTHEASTERN JACKSON AND SOUTHWESTERN WASHITA COUNTIES UNTIL
515 PM CDT...

AT 448 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF RETROP TO 4 MILES NORTHEAST OF BLAIR...MOVING
EAST-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3512 9936 3514 9936 3538 9896 3486 9878
      3486 9882 3483 9883 3477 9933 3511 9941
TIME...MOT...LOC 2148Z 247DEG 32KT 3509 9937 3483 9928
Local storm report, May 8, 3:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E TIPTON              34.51N 99.07W
05/08/2016  E1.25 INCH       TILLMAN            OK   STORM CHASER

            COPIOUS AMOUNTS FALLING AT THE LOCATION.

&&

MAHALE
Local storm report, May 8, 3:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             4 S CANUTE              35.36N 99.28W
05/08/2016  E1.00 INCH       WASHITA            OK   AMATEUR RADIO

&&

MAHALE
Local storm report, May 8, 4:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             SNYDER                  34.66N 98.95W
05/08/2016  E1.75 INCH       KIOWA              OK   STORM CHASER

&&

MAHALE
Special weather statement, May 8, 4:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SUN MAY 8 2016

TXZ088-082230-
BAYLOR TX-
507 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAYLOR COUNTY UNTIL 530
PM CDT...

AT 506 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEYMOUR...
MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3366 9942 3384 9905 3383 9896 3372 9895
      3355 9895 3349 9937
TIME...MOT...LOC 2206Z 255DEG 40KT 3360 9931
Local storm report, May 8, 4:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 ESE TOM STEED RESERVO 34.75N 98.95W
05/08/2016  E1.00 INCH       KIOWA              OK   STORM CHASER

&&

MAHALE

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baylor

When
May 8, 4:30 PM CST
Where
Baylor County, 2.95 mi WNW of Lake Kemp Dam
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
33.760, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628439.